Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 156, NWS Mobile, AL

June 14, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 14, 2008, 5:16 PM CDT for Choctaw County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 5:16 PM CDT (22:16 UTC)
Expired
Jun 14, 2008, 5:45 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 153 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1526 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 142216
SVRMOB
ALC023-142245-
/O.NEW.KMOB.SV.W.0156.080614T2216Z-080614T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PUSHMATAHA...OR ABOUT 13 MILES NORTHWEST OF BUTLER...AND MOVING
  EAST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUSHMATAHA BY 525 PM CDT...
  LISMAN...CROMWELL...RIDERWOOD AND 7 MILES SOUTH OF HALSELL BY 545
  PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3227 8815 3205 8821 3212 8846 3218 8845
      3219 8844 3223 8844 3224 8844 3227 8844
      3231 8843
TIME...MOT...LOC 2216Z 283DEG 7KT 3220 8838

$$
1 follow-up statement
000 
WWUS54 KMOB 142249
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
548 PM CDT SAT JUN 14 2008

ALC023-142258-
/O.EXP.KMOB.SV.W.0156.000000T0000Z-080614T2245Z/
CHOCTAW AL-
548 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOCTAW COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 545 PM CDT...

AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STORM THAT PROMPTED THE WARNING OVER NORTHWEST CHOCTAW COUNTY 
HAD WEAKENED TO BELOW SEVERE LIMITS...THUS THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3227 8815 3205 8821 3212 8846 3218 8845
      3219 8844 3223 8844 3224 8844 3227 8844
      3231 8843
TIME...MOT...LOC 2216Z 286DEG 4KT 3225 8839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 14, 4:10 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT SAT JUN 14 2008

.SHORT TERM (TONIGHT AND SUNDAY)...COVERAGE OF AFTERNOON
THUNDESTORMS SHOULD DIMINISH WITH LOSS OF DEEP INSTABILITY INLAND
THIS EVENING...BUT KEPT CHANCE POPS GOING INLAND THIS EVENING AS A
SLOW MOVING SHORTWAVE TRAVERSES SOUTHEAST FROM NORTHWESTERN
MISSISSIPPI TONIGHT.  THAT SHORTWAVE WILL MOVE SLOWLY SOUTHEAST
ACROSS OUR FORECAST AREA SUNDAY...AND KEPT LIKELY POPS IN THE
FORECAST FOR THE SOUTHEASTERN HALF OF THE CWA FOR SUNDAY.
AGAIN...WE COULD SEE A COUPLE OF STRONGER STORMS SUNDAY (DOWNBURST
WINDS 50-60 MPH AND NICKEL HAIL) ALTHOUGH A SIGNIFICANT OUTBREAK OF
SEVERE STORMS IS NOT REALLY ANTICIPATED.  WITH THE SHORTWAVE IN THE
AREA...MODEL SOUNDING DO SHOW A SLIGHT STEEPENING OF THE LAPSE RATES
UP TO ABOUT 700 MB FOR SUNDAY.  /05

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...COVERAGE OF
THUNDERSTORMS SHOULD BE A LITTLE LESS FOR MONDAY AS THE SHORTWAVE
SLIDES SOUTHEAST AND DAMPENS A BIT...AND A LITTLE MORE DRIER AIR
WORKS IN ON THE NORTHWESTERLY FLOW ALOFT.  KEPT POPS IN THE CHANCE
CATEGORY SOUTHEAST (CLOSER TO THE DEEP MOISTURE) AND SLIGHT CHANCE
TO NO MENTION NORTHWEST (DEEPER LAYERED DRY AIR).  OTHERWISE...
CHANGES TO THE EXTENDED RANGE PACKAGE FROM THE PREVIOUS SHIFT WERE
MINIMAL PAST MONDAY.  /05

&&

.MARINE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN A
POSSIBILITY THROUGH MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES SLOWLY
SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS WILL MOVE FROM THE
NORTHWEST TO THE SOUTHEAST. AT THE SURFACE...HIGH PRESSURE EXTENDING
WEST FROM THE ATLANTIC ACROSS THE NORTHERN GULF WILL KEEP A
GENERALLY LIGHT WIND FLOW REGIME IN PLACE ACROSS THE GULF COASTAL
WATERS THROUGH EARLY NEXT WEEK. /05

&&

.FIRE WEATHER...AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING
SOUTHEAST FROM MEMPHIS THIS EVENING WILL MOVE SLOWLY SOUTHEAST
ACROSS THE CENTRAL GULF COAST REGION SUNDAY INTO MONDAY.  THIS
PASSING UPPER LEVEL DISTURBANCE WILL AID IN THE DEVELOPMENT OF
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHERN
MISSISSIPPI...ALABAMA AND NORTHWEST FLORIDA THROUGH MONDAY.  THE
THUNDERSTORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AND WILL BE MOST
NUMEROUS IN THE LATE MORNING AND AFTERNOON HOURS EACH DAY.
OTHERWISE...EXPECT A VERY LIGHT TRANSPORT FLOW IN THE MORNINGS TO
BECOME MORE NORTHWESTERLY AT AROUND 10 MPH IN THE AFTERNOON HOURS AS
THE MIXING HEIGHT RISES TO AROUND 4 THOUSAND FEET.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  88  72  90 /  40  60  30  20
PENSACOLA   72  86  73  90 /  40  60  30  30
DESTIN      76  86  75  86 /  40  70  30  30
EVERGREEN   70  88  69  91 /  50  60  20  20
WAYNESBORO  71  89  67  93 /  50  40  20  10
CAMDEN      69  89  69  92 /  50  50  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
Hazardous weather outlook, Jun 14, 4:45 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT SAT JUN 14 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-152145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
445 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME LESS DEVELOPED ACROSS MUCH OF
THE FORECAST AREA THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE
MOVES EASTWARD PAST THE CENTRAL GULF STATES. DRY AIR IN THE MID
LEVELS OF THE ATMOSPHERE THROUGH EARLY THIS EVENING WILL BRING A RISK
OF SOME STORMS BECOMING STRONG TO SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREAT. FREQUENT LIGHTNING AND SOME LOCALIZED
FLOODING IS LIKELY IN AREAS OF POOR DRAINAGE WITH STRONGER STORMS.

THUNDERSTORMS WILL BE MOVING SOUTH TOWARD THE COAST AND OFFSHORE
THIS EVENING...INCREASING RISK TO SMALL CRAFT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS IF
THREATENING WEATHER IS APPROACHING YOUR AREA.

THE WET MICROBURST THREAT FOR TODAY CONTINUES MODERATE BUT WILL
DECREASE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORM SUNDAY THROUGH EARLY NEXT
WEEK...SOME BRINGING HEAVY RAIN AND FREQUENT LIGHTNING. OTHERWISE
WIDESPREAD SEVERE WEATHER NOT ANTICIPATED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS BECOMING
LESS LIKELY THIS EVENING.

In the hours before

Special weather statement, Jun 14, 4:21 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
421 PM CDT SAT JUN 14 2008

ALZ053-142145-
CLARKE-
421 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN CLARKE
COUNTY...

AT 420 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF OPINE...AND MOVING EAST AT 14 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
OPINE...TALLAHATTA SPRINGS AND CHILTON THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 14, 4:25 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT SAT JUN 14 2008

ALZ051-142200-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
425 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL CHOCTAW
COUNTY...

AT 424 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES WEST OF LAND...AND MOVING EAST AT 12 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...LAND...HODGEWOOD AND BUTLER THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 14, 4:31 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
431 PM CDT SAT JUN 14 2008

MSZ075-078-142200-
STONE-PERRY-
INCLUDING THE CITIES OF...WIGGINS...
431 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN STONE AND
EXTREME SOUTHERN PERRY COUNTIES...

AT 429 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF WHITES CROSSING...AND MOVING
SOUTHEAST AT 9 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHITES CROSSING THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 14, 4:45 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT SAT JUN 14 2008

ALZ061-063-142215-
UPPER MOBILE-LOWER MOBILE-
445 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 443 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SEMMES...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SNOW AND TANNER WILLIAMS...KUSHLA...MAGNOLIA GROVE GOLF COURSE AND
MOBILE AIRPORT THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 14, 5:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
504 PM CDT SAT JUN 14 2008

MSZ078-142230-
STONE-
INCLUDING THE CITIES OF...WIGGINS...
504 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN STONE
COUNTY...

AT 502 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF WHITES CROSSING...AND MOVING SOUTHEAST
AT 6 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WHITES CROSSING THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 14, 5:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT SAT JUN 14 2008

ALZ051-142245-
CHOCTAW-
508 PM CDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHWESTERN CHOCTAW
COUNTY...

AT 507 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF CYRIL...AND MOVING EAST AT 6 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CYRIL...YANTLEY...PUSHMATAHA AND RIDERWOOD THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:09 AM CDTMarine Weather StatementMOB111 min
Jun 14, 12:11 PM CDTSevere Thunderstorm WarningMOBBaldwin23 min
Jun 14, 12:37 PM CDTSpecial Marine WarningMOB53 min
Jun 14, 1:05 PM CDTSpecial Marine WarningMOB55 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.